Connecticut, 2008

Flood in Connecticut, March 5, 2008

March 5, 2008 · NWS ALY · 1 event in 1 county or zone

A low pressure system tracked northeast from the lower Ohio Valley on Tuesday March 4th, into south central New York State by Wednesday morning on March 5th. Abundant moisture was associated with this system, which led to widespread heavy rainfall across much of east central New York and western New England, which began late Tuesday night, and persisted into early Wednesday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked northeast from the lower Ohio Valley on Tuesday March 4th, into south central New York State by Wednesday morning on March 5th.

Abundant moisture was associated with this system, which led to widespread heavy rainfall across much of east central New York and western New England, which began late Tuesday night, and persisted into early Wednesday afternoon.

Rainfall amounts of 1 to 2 inches fell during this event. This heavy rainfall, in combination with frozen ground and snowmelt led to flooding in some areas of Litchfield county, particularly in and near Roxbury, where several roads were reportedly washed out or closed due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 5, 4:41 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 5, 4:41 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
441 AM EST WED MAR 5 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHEAST INTO NORTHERN NEW
ENGLAND TODAY. RAIN...HEAVY AT TIMES...ALONG WITH A FEW
THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH MIDDAY. ACROSS
THE ADIRONDACKS AND SOUTHERN VERMONT...FREEZING RAIN WILL LINGER
THIS MORNING. PRECIPITATION WILL TAPER OFF THIS AFTERNOON. A WEAK
HIGH PRESSURE RIDGE WILL BUILD EAST FROM THE GREAT LAKES TONIGHT
THROUGH THURSDAY...BEFORE ANOTHER STORM SYSTEM THREATENS THE REGION
FOR FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 0930Z/WED...WIDESPREAD MODERATE TO HVY RAIN CONTINUES TO
AFFECT MUCH OF THE FORECAST AREA. WITH SOME TEMPS HOVERING NEAR
FREEZING ACROSS THE NORTH COUNTRY AND HIGHER ELEVATIONS OF SOUTHERN
VT...POCKETS OF FREEZING RAIN ALSO PERSIST. AS SUCH...WILL HOLD ONTO
CURRENT WINTER STORM WARNING FOR THESE AREAS...UNTIL TEMPS RISE A
FEW MORE DEGREES. THERE ARE MANY AREAS THAT HAVE RISEN TO OR ABOVE
FREEZING...ESPECIALLY ACROSS BENNINGTON CO IN VT...ALONG WITH MUCH
OF WASHINGTON CO...AND PORTIONS OF NORTHERN AND CENTRAL HERKIMER
CO...WHILE FOR SEVERAL OTHER AREAS...PARTICULARLY AT ELEVATIONS
ABOVE 1000 FT...TEMPS REMAIN AT OR EVEN A SHADE BELOW
FREEZING...HENCE THE LINGERING THREAT FOR FREEZING RAIN. THIS THREAT
SHOULD DIMINISH BY MID MORNING.

OTHERWISE...MAIN STORY CONTINUES TO BE HEAVY RAIN...WHICH COMBINED
WITH SIGNIFICANT SNOWMELT AND FROZEN GROUND...LEADS TO FLOODING
THREAT ACROSS MUCH OF THE REGION...AND THEREFORE FLOOD WATCH WILL
ALSO CONTINUE. SOME EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS
SOUTHERN REGIONS THIS MORNING...AND POSSIBLY INTO THE CAPITAL REGION
AND SOUTHERN VT LATER THIS MORNING INTO THE MID DAY HOURS...AS MID
LEVEL COLD POOL MOVES ACROSS. SHOULD TSTMS OCCUR...GUSTY WINDS...AND
EVEN SOME SMALL HAIL ARE POSSIBLE.

STRONG E/SE WINDS ARE AFFLICTING HIGHER ELEVATIONS OF SOUTHERN VT
INTO THE CENTRAL/NORTHERN TACONICS...WITH SOME GUSTS ALREADY
APPROACHING 40 KT. WITH STRONGEST WINDS EXPECTED TO OCCUR IN THIS
REGION OVER THE NEXT FEW HOURS...HAVE RAISED A WIND ADVISORY FOR
THIS REGION...WITH MAIN EMPHASIS ACROSS THE HIGHER TERRAIN.

FOR THIS AFTERNOON...EXPECT WINDS TO SHIFT INTO THE WSW TO W...AND
BECOME QUITE GUSTY...POSSIBLY REACHING 30-40 MPH AT TIMES. SNOW
SHOWERS WILL PERSIST ACROSS PORTIONS OF THE ADIRONDACKS...ESP ACROSS
NORTHERN HERKIMER CO/NW HAMILTON CO...WHERE A FEW INCHES ARE
POSSIBLE...AIDED BY STRONG OROGRAPHIC LIFT WITH STRONG WEST WINDS.

AS FOR TODAY/S TEMPS...EXPECT THEM TO SPIKE UPWARD BETWEEN
15Z-17Z...ESP AS WINDS SHIFT INTO THE SW/W...AND LOCAL DOWNSLOPING
EFFECTS ENHANCE WARMING. HAVE INDICATED MAXES OF 45-50 FROM THE
CAPITAL REGION SOUTH FOR THIS REASON...WITH MUCH COLDER
MAXES...MAINLY BETWEEN 35-40 FURTHER N. TEMPS WILL THEN FALL BACK
THROUGH THE 30S THIS AFTERNOON...AND EVEN SOME 20S ACROSS THE
ADIRONDACKS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...LINGERING SNOW SHOWERS POSSIBLE ACROSS THE NORTH COUNTRY
THROUGH MIDNIGHT...OTHERWISE GENERALLY PARTLY CLOUDY. HAVE GENERALLY
SIDED WITH WARMER FWC MOS NUMBERS...WITH THE THINKING THAT SOME
CLOUDS AND WIND WILL LINGER INTO THE OVERNIGHT HOURS.
HOWEVER...SHOULD CLOUDS/WIND DIMINISH...COLDER MINS ARE POSSIBLE.

THU...AS WEAK RIDGE MOVES E...WILL INDICATE FAIR
CONDITIONS...ALTHOUGH SOME CLOUDS MAY PERSIST ACROSS CENTRAL AND
NORTHERN AREAS THROUGH THE MORNING. AS FOR MAXES...GENERALLY
INDICATED BLEND OF MAV/MET MOS.

THU NT...A FEW 21Z/04 SREF MEMBERS HINT AT LIGHT PRECIP DEVELOPING
ACROSS FAR WESTERN AREAS TOWARD FRI MORNING...IN RESPONSE TO WEAK
FRONTOGENETICAL FORCING AHEAD OF AMPLIFYING TROUGH. THUS...HAVE
INDICATE SLIGHT CHC TO LOW CHC POPS...HIGHEST TO THE W...WITH P-TYPE
AS SNOW.

FRI...ABUNDANT UNCERTAINTY LINGERS INTO EVOLUTION OF NEXT STORM
SYSTEM...BUT SEVERAL MODELS DEPICT AT LEAST SOME POTENTIAL FOR
PRECIP DURING FRI...MAINLY DUE TO SOME MID LEVEL ISENTROPIC LIFT AND
FRONTOGENETICAL FORCING...WITH BEST CHC ACROSS WESTERN AREAS.
BOUNDARY LAYER TEMPS MAY BE WARM ENOUGH...ESP ACROSS VALLEY AND SE
AREAS...FOR RAIN/SNOW MIX. THUS...HAVE KEPT CHC POPS FOR
RAIN/SNOW...WITH MORE RAIN IN VALLEY AND SE AREAS...AND MAINLY SNOW
ACROSS N AND W AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
PLENTY OF DISCUSSION CONCERNING THE UPCOMING STORM FRI-SAT WITH
GLOBAL MODELS CONTINUING WITH SIGNIFICANT DIFFERENCES WITH SURFACE
TRACK AND THERMAL PROFILES.  THE GFS POINTS TOWARD A SIGNIFICANT
SNOW EVENT WHILE THE ECMWF/CANADIAN/UKMET ARE JUST AS STRONG BUT
WARMER...AND THIS IS THE WAY THE FORECAST WILL LEAN TOWARD THIS
MORNING.  PERTAINING TO THE PREVIOUS DISCUSSIONS...FOLLOWING THE
PVU1.5 TRACE...STILL FAVORS A FURTHER WEST TRACK AS SUGGESTED BY THE
ECMWF.  THE GFS APPEARS TO SUFFER FROM A HEALTHY CONVECTIVE FEEDBACK
IN THE NORTHERN GULF WHICH HAS IMPLICATIONS AT THE SURFACE...HENCE
THE FURTHER EAST TRACK.  THE ECMWF APPEARS TO RESOLVE THE CONVECTIVE
ELEMENTS BETTER AND REMAINS RATHER CONSISTENT WITH A MORE INLAND
TRACK.  THEREFORE WILL INCLUDE A WINTRY MIXTURE THROUGH THIS STORM
PERIOD AND FAVOR THE WARMER SIDE OF THE GUIDANCE ENVELOPE WITH
RESPECT TO TEMPERATURES.  LASTLY...THIS WOULD FOLLOW THE TREND OF
THE PREVIOUS STORM TRACKS...WE SHALL SEE IF THIS INDEED HOLD TRUE.
INTEND TO HIGHLIGHT THIS WITHIN THE HWO THIS MORNING.

THERE SEEMS TO BE A FAIRLY GOOD CONSENSUS THAT ANOTHER CLIPPER
SYSTEM WILL APPROACH LATE NEXT TUESDAY WITH ANOTHER SHOT OF
ACCUMULATING WINTRY WEATHER.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
THERMAL PROFILES ARE DEFINITIVE WITH A SHALLOW LAYER OF SUBFREEZING
AIR ACROSS THE CAPITAL REGION AND INTO KGFL.  THIS WILL RESULT IN A
PERIOD OF FREEZING RAIN THE NEXT FEW HOURS THEN IMPRESSIVE WARM AIR
ADVECTION WILL RESULT IN ABOVE FREEZING TEMPERATURES AND REDUCE THE
THREAT FOR FZRA.  EITHER WAY...IFR TO LIFR CONDITIONS THROUGH THE
REMAINDER OF THE OVERNIGHT INTO WEDNESDAY MORNING.  IN
ADDITION...LLWS IS QUITE EVIDENT PER VWP/S AND FORECAST PROFILES FOR
TAF SITES.  ONCE THIS STORM LIFTS NORTH OF THE REGION...FAVORABLE
MIXING WILL RESULT IN SOME OF THOSE WINDS TRANSPORTED DOWN TO THE
SURFACE DURING THE DAYLIGHT HOURS WEDNESDAY.

WILL NEED TO MONITOR CONVECTION ACROSS KPOU WHERE FAVORABLE DRY SLOT
AND APPROACH OF THE COLD FRONT COULD BRING ABOUT LOW TOP CONVECTIVE
ACTIVITY.  WILL PLACE VCTS AT THIS TIME AND MONITOR UPSTREAM TRENDS.

WED NIGHT/THU...VFR...NO SIG WX.
FRI...MVFR/IFR...CHC RAIN/SNOW/FZRA.
SAT...MVFR...CHC SHSN.
SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
A FLOOD WATCH...AND SEVERAL FLOOD WARNINGS...REMAIN IN EFFECT FOR
SOUTHERN VERMONT...BERKSHIRE COUNTY MASSACHUSETTS...LITCHFIELD
COUNTY CONNECTICUT AND PARTS OF EASTERN NEW YORK. PLEASE SEE WATCH
/ALBFFAALY/ /WGUS61 KALY/ FOR DETAILS ALONG WITH THE WARNING
PRODUCTS.

HEAVY RAINFALL WILL COMBINE WITH SNOW MELT TO PRODUCE FLOODING
ACROSS THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED THROUGH NOON. THE HEAVIEST RAIN IS EXPECTED INTO EARLY
WEDNESDAY MORNING ALONG WITH THE CHANCE OF THUNDER.

RIVER FLOODING WILL BE POSSIBLE ANYWHERE IN THE WATCH AREA. IN
ADDITION...SOME RIVER ICE REMAINS IN SOUTHERN VERMONT...WHICH MAY
CAUSE LOCALIZED ICE JAM FLOODING. AREAS WITH FROZEN GROUND MAY
EXPERIENCE SOME FLASH FLOODING. URBAN AND SMALL STREAM FLOODING IS
ALSO POSSIBLE...ESPECIALLY WHERE STORM DRAINS ARE CLOGGED BY
SNOW/ICE OR DEBRIS.

NEXT STORM FOR FRI-SAT MAY PRODUCE ANOTHER INCH OF LIQUID OVER
SOUTHEAST PART OF FORECAST AREA. THIS MAY CAUSE MORE FLOODING IN THE
ESOPUS...RONDOUT...WAPPINGERS...HOUSATONIC AND TRIBUTARY BASINS.
WILL HIGHLIGHT THE POTENTIAL WITHIN THE HWO THIS MORNING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ040-041-043-047>054-
     058>061-063>066-084.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR
     NYZ048>054-058-061-063.
     WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR NYZ054-061-084.
     WINTER STORM WARNING UNTIL 11 AM EST THIS MORNING FOR NYZ032-
     033-038>043-047-082>084.
MA...FLOOD WATCH THROUGH THIS EVENING FOR MAZ001-025.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR MAZ001-
     025.
     WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH THIS EVENING FOR VTZ013>015.
     WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR VTZ013.
     WINTER STORM WARNING UNTIL 11 AM EST THIS MORNING FOR
     VTZ013>015.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...BGM
HYDROLOGY...BGM
Hazardous weather outlook, Mar 5, 6:05 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
605 AM EST WED MAR 5 2008

NYZ039>043-047-082-083-061200-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-NORTHERN FULTON-SOUTHEAST WARREN-
605 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SCHOHARIE VALLEY...THE
MOHAWK VALLEY...THE LAKE GEORGE SARATOGA REGION AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER...AS WELL AS EXCESSIVE
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

MAZ001-025-NYZ054-061-061200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN RENSSELAER-
EASTERN COLUMBIA-
605 AM EST WED MAR 5 2008

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES AND THE
CENTRAL AND NORTHERN TACONICS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THROUGH EARLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY EXCESSIVE RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

VTZ014-015-061200-
WESTERN WINDHAM-EASTERN WINDHAM-
605 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER...AS WELL AS EXCESSIVE
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

NYZ084-VTZ013-061200-
SOUTHERN WASHINGTON-BENNINGTON-
605 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WASHINGTON COUNTY
AND BENNINGTON COUNTY.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS THROUGH EARLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER...AS WELL AS EXCESSIVE
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-NYZ048>053-058>060-063>066-061200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
605 AM EST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LITCHFIELD HILLS...THE
CAPITAL REGION...MID HUDSON VALLEY...AND EASTERN CATSKILLS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WITH HEAVY RAINFALL
THROUGH EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EXCESSIVE RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

NYZ032-033-038-061200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
605 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND HERKIMER
COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION TO THE AREA LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Mar 5, 5:30 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 AM EST WED MAR 5 2008

CTZ001-013-MAZ025-NYZ058>061-063>066-051230-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...
HUNTER...TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...
CAIRO...JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...
ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...
PHOENICIA...KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...
ARLINGTON...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...
AMENIA...MILLERTON
530 AM EST WED MAR 5 2008

...ADDITIONAL HEAVY RAINFALL APPROACHING NORTHWEST CONNECTICUT...MID HUDSON
VALLEY AND PORTION OF THE CATSKILLS...

RAINFALL RATES APPROACHING ONE HALF TO THREE QUARTERS OF AN INCH
PER HOUR WILL MOVE INTO THE REGION BETWEEN 6 AM AND 7 AM. THIS
WILL CAUSE SIGNIFICANT PONDING ON ROADWAYS...ESPECIALLY IN AREAS
OF POOR DRAINAGE...ALONG WITH STREAMS AND RIVERS CLIMBING.

MOTORISTS ARE URGED TO TRAVEL WITH EXTREME CAUTION THIS
MORNING...ESPECIALLY WITH INCREASED RISK OF HYDROPLANING EXPECTED.
IF YOU ENCOUNTER WATER COVERED ROADS...TURN AROUND DONT DROWN.

BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Local storm report, Mar 5, 5:42 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 AM EST WED MAR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLOOD            ALBANY                  42.66N 73.78W
03/05/2008                   ALBANY             NY   NWS EMPLOYEE

            CORNER OF FULLER RD AND WESTERN AVE NEAR STUYVESANT PLAZA
            CLOSED

&&

FRUGIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Litchfield

When
March 5, 6:30 AM EST to 6:10 PM EST
Where
Litchfield County, 2 mi NE of Roxbury to 2 mi ENE of Roxbury
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
41.571, -73.293

Several roads were closed in and near Roxbury due to flooding. In addition, roads were reportedly washed out near Washington Depot.

Also, a section of Route 7 was closed in New Milford as the Housatonic River overflowed its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88893.